Alert archive / Tennessee / Flash Flood Warnings in 2005
Flash Flood Warning 24, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 17, 2005, 7:03 PM CDT for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2005, 7:03 PM CDT (00:03 UTC)
- Expired
- Jul 17, 2005, 9:00 PM CDT
- In force
- 117 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:00 PM CDT | FLOOD | Southeast Memphis, TN | STREET FLOODING REPORTED AT PARK AND RIDGEWAY ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2117 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 180004 FFWMEG MSC033-TNC157-180200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 703 PM CDT SUN JUL 17 2005 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... DESOTO COUNTY IN NORTHWEST MISSISSIPPI SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 900 PM CDT * AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. THUNDERSTORMS WILL CONTINUE TO MOVE FROM SOUTHWEST TO NORTHEAST ACROSS GENERALLY THE SAME AREAS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKELAND... SOUTHEAST MEMPHIS...GERMANTOWN...EADS...ARLINGTON...SOUTHAVEN... HORN LAKE...HERNANDO AND EUDORA. .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3536 8978 3483 9035 3471 9009 3522 8960 $$
1 follow-up statement
000 WGUS74 KMEG 180105 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 804 PM CDT SUN JUL 17 2005 MSC033-TNC157-180114- DESOTO MS-SHELBY TN- 804 PM CDT SUN JUL 17 2005 ...THE FLASH FLOOD WARNING FOR SHELBY AND DESOTO COUNTIES IS CANCELLED... RAIN HAS DIMINISHED ACROSS SHELBY AND DESOTO COUNTIES WITH FLASH FLOODING NO LONGER A THREAT. LAT...LON 3536 8978 3483 9035 3471 9009 3522 8960 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:58 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 17, 2:58 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 258 PM CDT SUN JUL 17 2005 .DISCUSSION... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MID-SOUTH THIS AFTERNOON AND MOVE NORTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE REMAINS VERY MOIST (PRECIPITABLE WATERS AT OR ABOVE 2 INCHES) AND IS BECOMING INCREASINGLY UNSTABLE AS AFTERNOON HEATING CONTINUES. ANY OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AMOUNTS...AND POSSIBLE FLASH FLOODING...ESPECIALLY WHERE STORMS TRAIN ACROSS THE SAME AREAS. OVERALL CONVECTIVE COVERAGE WILL DIMINISH LATER TONIGHT WITH THE LOSS OF DAYTIME HEATING. THERE WILL STILL BE SOME CHANCES FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT...AS THE AIRMASS WILL CONTINUE TO REMAIN VERY MOIST AND A WEAKENING UPPER LEVEL TROUGH AXIS WILL REMAIN ACROSS PORTIONS OF THE MID-SOUTH. A BERMUDA HIGH PRESSURE SYSTEM POSITIONED OVER THE SOUTHEAST U.S. THIS AFTERNOON WILL CONTINUE TO SLOWLY BUILD WESTWARD OVER THE AREA THROUGH MONDAY. THE AIRMASS WILL REMAIN VERY MOIST OVER THE REGION ON MONDAY AND WITH ONLY LIMITED SUBSIDENCE OVER THE AREA...EXPECT SCATTERED AIRMASS THUNDERSTORMS TO DEVELOP ONCE AGAIN ON MONDAY. HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE WITH ANY STORMS THAT DEVELOP. THE OVERALL COVERAGE WILL BE LESS ON MONDAY THOUGH AS THERE WILL BE SLIGHTLY HIGHER HEIGHTS IN ASSOCIATION WITH THE BUILDING BERMUDA HIGH. THIS FEATURE WILL HELP TO REPLACE THE PERSISTENT WEAK UPPER LEVEL TROUGH THAT HAS BEEN OVER THE REGION THIS WEEKEND. BY MONDAY NIGHT INTO TUESDAY...AN UPPER LEVEL TROUGH THAT IS CURRENTLY MOVING EAST ACROSS THE NORTHERN PLAINS STATES TODAY WILL HELP TO SEND A COLD FRONT TOWARDS THE MID-SOUTH BY MONDAY NIGHT. MODELS ARE CURRENTLY INDICATING THAT THE FRONT WILL STALL OUT JUST TO OUR NORTH...AND THIS MAKES SENSE SINCE THE UPPER TROUGH WILL BE LIFTING UP INTO SOUTHEAST CANADA AND THE UPPER RIDGE OVER THE SOUTHEAST U.S. WILL CONTINUE TO STRENGTHEN. DUE TO THE CLOSE PROXIMITY OF THE FRONT THOUGH...AND POSSIBLE OUTFLOW BOUNDARIES MOVING SOUTH INTO OUR AREA FROM CONVECTION THAT SHOULD DEVELOP ALONG THE FRONT TO OUR NORTH...HAVE KEPT POPS IN THE HIGH CHANCE RANGE FOR MONDAY NIGHT AND TUESDAY. FOR THE EXTENDED...A STRONG UPPER RIDGE WILL BUILD OVER THE WESTERN STATES FOR THE MIDDLE AND END OF THE WEEK. THIS WILL LEAVE SLIGHTLY LOWER HEIGHTS OVER OUR AREA THROUGH THE END OF THE WEEK...WHICH WILL ALLOW FOR A CONTINUED CHANCE FOR MAINLY DIURNAL THUNDERSTORMS THROUGH FRIDAY...ALTHOUGH LOWER CHANCES THAN THOSE SEEN DURING THE BEGINNING OF THE WEEK. THE UPPER RIDGE WILL EVENTUALLY SPILL EASTWARD OVER THE MID-SOUTH NEXT WEEKEND...WITH INCREASING HEIGHTS. THIS WILL BRING AN END TO THE DAILY THUNDERSTORM CHANCES AND ALSO ALLOW FOR AN INCREASE IN TEMPERATURES. SO NEXT WEEKEND SHOULD BE RATHER HOT AND CONTINUED HUMID WITH LITTLE CHANCES FOR RAIN. && .MEG WATCHES/WARNINGS/ADVISORIES AR...NONE. MO...NONE. MS...NONE. TN...NONE. JLH
Hazardous weather outlook, Jul 17, 11:10 AM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1110 AM CDT SUN JUL 17 2005 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-181000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 1110 AM CDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... SHOWERS AND THUNDERSTORMS WILL AGAIN BE LIKELY ACROSS THE MID-SOUTH THIS AFTERNOON. THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE AND ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. THERE WILL BE AN ENHANCED THREAT FOR FLASH FLOODING IN THE VICINITY OF LOW-LEVEL BOUNDARY THAT WILL BE STRETCHED ACROSS PORTIONS OF THE MID-SOUTH THIS AFTERNOON. IN THESE AREAS...THUNDERSTORMS MAY TRAIN ACROSS THE SAME AREA FOR SEVERAL HOURS AND RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH REGIONAL SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS ARE ENCOURAGED TO REPORT ANY FLASH FLOODING THAT OCCURS AND ANY RAINFALL ACCUMULATIONS THAT EXCEED ONE INCH PER HOUR. JLH
Nearby
Flash Flood Warnings in Tennessee, 2005Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.